Mum, 24, left paralysed from chest down from inhaling too much ‘hippy crack’

A young mum has revealed how she has been left paralysed from the chest down from inhaling too much ‘hippy crack’.

Olivia Golding, 24, would reportedly consume up to 15 balloons every weekend while her three-year-old son Parker visited his dad.

She says the nitrous oxide (NOS) inside has left her with no feeling in most of her body after she contracted a Lichtheim’s disease, also known as subacute combined degeneration of the spinal cord.

She is having to relearn how to walk and use her hands.

Olivia first became aware of the problem last Friday, when she woke up unable to move and had to ask Parker to get her phone so she could call her help.



The car saleswoman from Bristol, told the Mail Online : "About a month before I was doing a balloon and I got pins and needles in my neck and back.

"I started feeling numb in my body. But I never dreamt it was the balloons so I just carried on doing them.

"One day I was walking in the park with my son and taking him swimming, the next day I couldn’t move."

She was admitted to Bristol’s Southmead Hospital, where tests revealed the top of her spinal cord was damaged.

"They asked me if I took NOS and I was like, ‘Sure, I’ve done a lot of them’," she said.

Olivia added: "I cannot even put Parker’s shoes on for him and it’s the things like that [which] break my heart.

"My son wants me to play with him and I can’t do that. I can’t feel my legs, my whole body is twitching."

Olivia has been using her recovery period to warn others about the dangers of NOS.

Writing on Facebook, she said: "I wanted to write this on social media to make awareness to all of my friends that also use balloons of what the balloon is actually doing to your body.

"If this just stops one person from doing them, I feel I would have succeeded in some way.

"I think we have all become almost expectant to the fact of seeing balloons being sold at festivals, on the streets and even in night clubs.

"Over the past month my body has slowly been becoming numb, deteriorating in front of me, getting to the point last week that I no longer could move my hands or even dress myself.


Read More

Top Stories from Mirror Online

  • Suicidal man crashes stolen plane
  • No revenge for girl pushed off bridge
  • Meghan’s dad ‘lied to Harry’
  • NASA launches historic sun mission

"The doctors are now going to focus on trying to reverse this but I wanted to make everyone aware that the 20 second high off that one balloon could cause you weeks in hospital teaching yourself to walk properly again.

"Please think of the consequences and raise awareness of nitrous oxide."

In another post, she described how she is unable to move without assistance and is having to use a wheelchair to get around the hospital.

"My treatment has begun so now it’s a waiting game of the reversibility and the praying that it’s reversible," she added.

"The doctors have asked me to get the message out there about nitrous oxide and what they are doing to peoples bodies.

"I understand most people will look at this post and think ‘it won’t happen to me’ but I thought that when I was sat with my friends and going to festivals until I woke up last week unable to move.

"It’s really not worth it, so anyone, especially my friends, I’m begging you to stop as you do not want the feeling (or no feeling shall I say) of what me and my family are going through."

Lichtheim’s disease is thought to start when nitrous oxide starves the body of the vitamin B12 by stopping it being properly absorbed.

The lack of vitamin B12 damages the fatty sheath protecting nerve fibres in the spinal cord which control movement and sensation.

The condition is treated with vitamin B12 injections – which Olivia is receiving – and most people recover completely if this happens within a few weeks of symptoms starting.

However, if treatment is delayed they may not recover from the movement problems caused by the irreversible damage to their nervous system.

After a week in hospital, Olivia has managed to take 12 steps with help of physiotherapists.

She is expected to spend a significant time in hospital with long term rehabilitation.

It is illegal to supply or import NOS for human consumption, but the small silver canisters are still available in shops as they are legally used for whipping cream and as an anaesthetic.


Source: Read Full Article